Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 35, NWS Nashville, TN

May 5, 2018Fentress County, Overton County, Pickett County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 5, 2018, 3:05 PM CDT for Fentress County, Overton County, Pickett County, Tennessee. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2018, 3:05 PM CDT (20:05 UTC)
Expired
May 5, 2018, 3:30 PM CDT
In force
25 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Fentress County, TN, Overton County, TN, Pickett County, TN

The radar

The Nashville radar (KOHX), 143 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
277 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
453 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted.

294 
WUUS54 KOHX 052005
SVROHX
TNC049-133-137-052030-
/O.NEW.KOHX.SV.W.0035.180505T2005Z-180505T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
305 PM CDT SAT MAY 5 2018

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Northeastern Overton County in Middle Tennessee...
  Pickett County in Middle Tennessee...
  Northwestern Fentress County in Middle Tennessee...

* Until 330 PM CDT.

* At 304 PM CDT, a severe thunderstorm was located 3 miles south of 
  Byrdstown, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated. At 3 PM CDT, trees were blown down and 
           windows broken with this storm in Overton County.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Jamestown, Byrdstown, Wolf River Dock, Huntersville, Pall Mall,
  Pickett State Park and Static.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3662 8502 3660 8479 3656 8475 3636 8499
      3650 8529 3663 8522
TIME...MOT...LOC 2004Z 211DEG 35KT 3653 8511 

HAIL...1.00IN
WIND...60MPH
 
$$

Shamburger
1 follow-up statement
642 
WWUS54 KOHX 052011
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
311 PM CDT SAT MAY 5 2018

TNC049-133-137-052030-
/O.CON.KOHX.SV.W.0035.000000T0000Z-180505T2030Z/
Overton TN-Pickett TN-Fentress TN-
311 PM CDT SAT MAY 5 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR NORTHEASTERN OVERTON...PICKETT AND NORTHWESTERN FENTRESS
COUNTIES...

At 310 PM CDT, a severe thunderstorm was located near Byrdstown,
moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Emergency management. At 301 PM CDT, Overton County 
         Emergency Management reported trees blown down and damage 
         to a home near Rickman with this storm.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Jamestown, Byrdstown, Wolf River Dock, Huntersville, Pall Mall,
Pickett State Park and Static.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3662 8502 3660 8479 3656 8475 3636 8499
      3650 8529 3663 8522
TIME...MOT...LOC 2010Z 211DEG 35KT 3659 8507 

HAIL...1.00IN
WIND...60MPH
 
$$

Shamburger

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 1:22 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, May 5, 1:22 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
122 PM CDT Sat May 5 2018

.UPDATE...
FOR 18Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Late this morning, some fairly strong thunderstorms had developed
across Giles County and surrounding areas. The storms had formed
in an area of 30-35KT low level bulk shear with 500-1000 J/kg
cape. As the low pressure and cold front continue to move east,
it looks like the best combination of cape reaching 1000 and 35KT
bulk shear will shift east northeast through the next couple of
hours. So, we will have to watch areas around Shelbyville,
Manchester, Woodbury, and possibly up to Murfreesboro for some
strong storms and perhaps a couple of marginally severe storms
with wind gust and hail potential. That axis will move on up to
Cookeville and Crossville by mid afternoon.

&&

.AVIATION...
18Z TAF DISCUSSION.

Cigs and visibilities are expected to continue bouncing between
MVFR and IFR this afternoon as precip moves through the area.
Storm have pushed past I-65, so mainly showers expected for CKV,
MQY, and BNA this afternoon and evening. CSV could still see some
strong storms this afternoon with heavy rainfall and gusty winds.
Storm potential should decrease by 00z at CSV. Showers will taper
off from west to east overnight leaving behind some light fog as
winds calm. Sunday should be much nicer with mostly clear skies
in the forecast.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......13
AVIATION........11
Hazardous weather outlook, May 5, 11:35 AM CDT, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
1135 AM CDT Sat May 5 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-061645-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
1135 AM CDT Sat May 5 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...This Afternoon and Tonight

A few strong thunderstorms with wind gusts around 40 mph and small
hail are possible through the afternoon for southeastern areas of
the Mid State. This includes Shelbyville, Manchester,
McMinnville, and perhaps as far north as Cookeville and
Crossville. One or two of the thunderstorms could become briefly
severe with gusty winds and hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Any reports of strong winds or hail would be appreciated.

13

In the hours before

Special weather statement, May 5, 1:12 PM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Nashville TN
112 PM CDT SAT MAY 5 2018

TNZ064-065-077>079-051900-
Coffee TN-Grundy TN-De Kalb TN-Warren TN-White TN-
112 PM CDT SAT MAY 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DE KALB...EASTERN
COFFEE...WARREN...NORTHWESTERN GRUNDY AND SOUTHWESTERN WHITE COUNTIES
UNTIL 200 PM CDT...

At 112 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near McMinnville to near Manchester. Movement
was northeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
McMinnville, Manchester, Altamont, Morrison, Beersheba Springs,
Centertown, Viola, Hillsboro, Rock Island State Park, Summitville and
Arnold AFB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3536 8613 3535 8616 3581 8592 3594 8552
      3580 8557 3581 8560 3578 8561 3579 8560
      3576 8561 3575 8559 3573 8559 3539 8571
      3534 8606
TIME...MOT...LOC 1812Z 220DEG 21KT 3574 8585 3541 8605

Whitehead
Local storm report, May 5, 1:28 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
128 PM CDT SAT MAY 05 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 PM     HAIL             SUMMITVILLE             35.56N  85.99W
05/05/2018  M1.50 INCH       COFFEE             TN   BROADCAST MEDIA

&&

EVENT NUMBER OHX1800026

BW
Special weather statement, May 5, 1:38 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Nashville TN
138 PM CDT SAT MAY 5 2018

TNZ030>032-064-065-051930-
Putnam TN-De Kalb TN-Jackson TN-White TN-Smith TN-
138 PM CDT SAT MAY 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SMITH...NORTHERN DE
KALB...SOUTHWESTERN JACKSON...NORTHWESTERN WHITE AND SOUTHWESTERN
PUTNAM COUNTIES UNTIL 230 PM CDT...

At 138 PM CDT, Doppler radar was tracking a strong thunderstorm near
Smithville, moving northeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cookeville, Smithville, Baxter, Dowelltown, Center Hill Lake,
Hamptons Crossroads, Bakers Crossroads, Burgess Falls State Park and
Edgar Evans State Park.

LAT...LON 3592 8588 3604 8597 3634 8573 3605 8542
TIME...MOT...LOC 1838Z 238DEG 27KT 3600 8589

Whitehead
Special weather statement, May 5, 2:13 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Nashville TN
213 PM CDT SAT MAY 5 2018

TNZ031>033-065-051945-
Putnam TN-Overton TN-Jackson TN-White TN-
213 PM CDT SAT MAY 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OVERTON...SOUTHEASTERN
JACKSON...NORTH CENTRAL WHITE AND PUTNAM COUNTIES UNTIL 245 PM CDT...

At 211 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cookeville, moving northeast at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cookeville, Algood, Monterey, Baxter, Hamptons Crossroads, Rickman
and Cummins Falls State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3599 8544 3610 8568 3640 8555 3624 8513
TIME...MOT...LOC 1911Z 217DEG 25KT 3612 8552

Shamburger
Special weather statement, May 5, 2:35 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Nashville TN
235 PM CDT SAT MAY 5 2018

TNZ010-011-032>034-052030-
Putnam TN-Fentress TN-Overton TN-Pickett TN-Clay TN-
235 PM CDT SAT MAY 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR OVERTON...PICKETT...NORTHEASTERN
CLAY...NORTHEASTERN PUTNAM AND NORTHWESTERN FENTRESS COUNTIES UNTIL
330 PM CDT...

At 234 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Livingston, or near Rickman, moving northeast at 35
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Livingston, Jamestown, Byrdstown, Monterey, Allardt, Wolf River Dock,
Crawford, Rickman, Dale Hollow Lake, Pall Mall, Pickett State Park
and Standing Stone State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3660 8479 3653 8473 3613 8519 3626 8550
      3662 8541 3663 8523
TIME...MOT...LOC 1934Z 216DEG 30KT 3629 8534

Shamburger
Local storm report, May 5, 2:58 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
258 PM CDT SAT MAY 05 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             COOKEVILLE              36.16N  85.51W
05/05/2018  E0.75 INCH       PUTNAM             TN   TRAINED SPOTTER

            SEVERAL REPORTS OF PEA TO DIME SIZE HAIL ACROSS
            COOKEVILLE

&&

EVENT NUMBER OHX1800027

SHAMBURGER

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 10:42 AM CDTSpecial Weather StatementOHXGiles33 min
May 5, 11:39 AM CDTSpecial Weather StatementOHXCoffee36 min
May 5, 12:07 PM CDTSevere Thunderstorm WarningOHXCoffee, Warren38 min
May 5, 12:43 PM CDTSevere Thunderstorm WarningOHXCoffee, Warren22 min
May 5, 1:12 PM CDTSpecial Weather StatementOHXCoffee, Grundy, Warren48 min
May 5, 1:38 PM CDTSpecial Weather StatementOHXDeKalb52 min
May 5, 2:13 PM CDTSpecial Weather StatementOHXPutnam32 min
May 5, 2:35 PM CDTSpecial Weather StatementOHXFentress, Overton, Pickett55 min
May 5, 3:29 PM CDTSpecial Weather StatementOHXPickett31 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.